Strong Wind, North Walton
- When
- January 30, 12:00 PM EST to 6:00 PM EST
- Where
- North Walton forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
A strong system affected the area at the end of January with unusually strong wind fields. The 500 mb winds were as high as 110 knots with the upper level trough, and 850 mb winds reached around 70 knots in the local area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong system affected the area at the end of January with unusually strong wind fields. The 500 mb winds were as high as 110 knots with the upper level trough, and 850 mb winds reached around 70 knots in the local area. These very strong low level winds combined with SBCAPE values of 300-500 j/kg produced widespread straight line wind damage across the area with numerous trees and power lines blown down as a squall line moved through the area. Strong non-convective related winds also occurred ahead of the main line of convection and resulted in a few trees being blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 30, 4:32 AM EST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 AM EST Wed Jan 30 2013
.NEAR TERM [Through Today]...
Active day is expected across the region today. Surface data from
early this morning show a frontal system moving eastward across the
Mid South with an organized squall line running out ahead of the
frontal zone. The airmass out ahead of this boundary is quite moist
and rather atypical for late January with dewpoints running in the
mid and upper 60s. But what is most impressive about this system is
the kinematic field. 500 mb analysis from 00 UTC shows a 110kt jet
moving through eastern Oklahoma. The lower level flow is equally
impressive with a 70kt measurement at 850mb from Little Rock at 00
UTC. Model guidance is in good agreement that this strong wind field
will translate eastward today as the strong trough shifts toward the
Atlantic Seaboard. Model guidance shows the low level 850 mb jet
ranging anywhere from 65kt to 75 kt just ahead of squall line this
afternoon across Southern Alabama and into Southwestern Georgia.
This strong wind field will easily support the potential for severe
weather. The only remaining question is how much instability this
system will have to work with as it moves eastward. Model guidance
shows a decent amount of instability (around 500 J/KG of SBCAPE) in
the afternoon, but this is maximized more across Southeast Alabama
and in the Florida Panhandle and diminishes considerably further
east into the Florida Big Bend and South Central Georgia. Thus it is
expected that the squall line will maintain itself as it moves into
the area later this afternoon but weaken with time while moving
eastward. Should the line remain well organized, the potential
exists for some significant wind damage across Southeast Alabama
where the combination of the strong wind field and instability is
likely to overlap. Even if the squall line weakens considerably,
with such a strong wind field in place, it will take very little to
bring severe-level winds to the surface. In fact, the environmental
flow out ahead of the line could produce winds gusting at times to
near 45kt this afternoon.
&&
.SHORT TERM [Tonight Through Friday]...
The strong Cold Front will push through the region tonight, with any
lingering showers and storms tapering off and ending from W to E
across the CWA. Much cooler and drier air will arrive in its wake on
breezy NW winds, with Low Temps falling into the Mid to Upper 30s
well to the NW with Lower to Mid 40s Elsewhere. High Pressure with
much cooler and drier air will continue for Thursday and Friday,
with a slight moderating trend by Friday afternoon. Also, a light
freeze may be possible for parts of the region on Thursday night,
but it may be very borderline in nature, and confined to the
interior of the FL Big Bend. With all of the Hazards currently in
effect today and the area still uncertain, will hold off on a Freeze
Watch for this package.
&&
.LONG TERM [Friday Night through Tuesday]...
The global models are in good agreement with their handling of the
large scale 500 mb height field, as they show a progressive pattern
through the period. For most of this time our weather will be
dominated by high pressure and continental airmasses, interrupted
briefly by cold fronts Saturday night/early Sunday, and next
Tuesday, though (Tuesday's front may be have a little more moisture
to support at least a slight PoP). Daytime highs will be near
climatology (generally in the 60s). Because of the predominance of
dry air, lows will be a bit cooler than average (generally in the
30s).
&&
.AVIATION...
[Through 06Z Thursday] Areas of IFR ceilings, occasionally dropping
to LIFR levels, will continue to affect the ECP/DHN terminals
through early this morning. Ceilings will continue to spread
eastward and impact ABY/TLH terminals before sunrise at MVFR levels.
As the day progresses, ceilings will likely lock in at MVFR levels
all sites. Strong southerly winds will also be a concern today with
sustained winds in the 25 to 30 kt range with gusts to 45kt at times
even away from convection. Showers and thunderstorms will move in
later this afternoon, approaching DHN around 20z and VLD by 00z.
Clearing is expected late with gusty northwest winds.
&&
.MARINE...
Winds and seas will increase quickly out of the south and southwest
today out ahead of a strong Cold Front. Sustained winds are expected
to reach 25 to 30 knots, but frequent gusts of 40 to 45 knots will
require a Gale Warning for much of today and into this evening.
Behind the Cold Front, sustained offshore winds will still support a
strong Small Craft Advisory, but the frequent gusts should subside
below Gale Force. By the end of the week and upcoming weekend, winds
and seas will return to light or light to moderate levels, below any
headline criteria, as high pressure builds in from the Northwest.
&&
.FIRE WEATHER...No fire weather concerns are expected today, however
relative humidity values will drop to critical levels on Thursday
with red flag conditions possible across North Florida and perhaps
into Southeast Alabama. Given the uncertainty with ERC values in
Florida, will delay issuing a fire weather watch until later this
afternoon. Similarly dry conditions will continue into Friday before
a slight moistening trend begins on Saturday. The threat for red
flag conditions looks to end by Sunday.
&&
.HYDROLOGY...
We expect widespread showers and thunderstorms Today, with storm
total rainfall ranging from just under 1.5 inches over SE AL to 0.5
inches or less over the SE FL Big Bend. This amount of rainfall
(with a very progressive Cold Front) is not expected to cause any
significant rises along area rivers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 42 61 32 65 / 90 50 0 0 0
Panama City 73 42 60 37 63 /100 30 0 0 0
Dothan 76 38 58 35 59 /100 30 0 0 0
Albany 76 40 59 34 60 /100 50 0 0 0
Valdosta 80 44 59 33 62 / 70 60 10 0 0
Cross City 78 47 62 30 65 / 50 60 0 0 0
Apalachicola 73 43 60 38 63 /100 40 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY from 9 AM EST /8 AM CST/ this morning to 10 PM
EST /9 PM CST/ this evening all zones.
HIGH SURF ADVISORY from 7 AM EST /6 AM CST/ this morning to
7 AM EST /6 AM CST/ Thursday for Coastal Bay-Coastal Gulf-South
Walton counties.
HIGH RIP CURRENT RISK 7 AM EST /6 AM CST/ this morning to 7 AM
EST /6 AM CST/ Thursday for Coastal Bay-Coastal Gulf-South
Walton counties.
HIGH RIP CURRENT RISK 7 AM EST this morning to 7 PM EST this
evening for Coastal Franklin county.
GA...WIND ADVISORY from 9 AM this morning to 10 PM ES this evening
all zones.
AL...WIND ADVISORY from 8 AM this morning to 9 PM CST this evening
all zones.
GM...SMALL CRAFT ADVISORY from 5 AM to 9 AM EST this morning all
legs.
GALE WARNING from 9 AM this morning to 10 PM EST this evening
all legs.
SMALL CRAFT ADVISORY from 10 PM this evening to 1 PM EST
Thursday all legs.
NEAR TERM...Godsey
SHORT TERM...Gould
LONG TERM...Fournier
AVIATION...Godsey
MARINE...Gould
FIRE WEATHER...Godsey
HYDROLOGY...GouldHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 506 AM EST WED JAN 30 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 506 AM EST WED JAN 30 2013 /406 AM CST WED JAN 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... AS A STRONG COLD FRONT APPROACHES THE REGION FROM THE WEST TODAY...THERE ARE A MULTITUDE OF HAZARDS IN EFFECT FOR THE TRI- STATE AREA AND ADJACENT COASTAL WATERS. THESE ARE AS FOLLOWS: ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION TODAY... ...A WIND ADVISORY IS IN EFFECT FOR FREQUENT GUSTS OF 40 TO 45 MPH TO THE EAST AND 45 TO 50 MPH TO THE WEST... ...A HIGH SURF ADVISORY IS IN EFFECT FOR THE BEACHES OF BAY...WALTON... AND GULF COUNTIES TODAY... ...A HIGH RISK FOR RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF BAY...WALTON...GULF...AND FRANKLIN COUNTIES TODAY... ...A GALE WARNING IS IN EFFECT FOR ALL OF THE COASTAL WATERS FOR MUCH OF TODAY AND INTO THIS EVENING...WITH A SMALL CRAFT ADVISORY IN EFFECT EARLY THIS MORNING...THEN AGAIN FROM LATE THIS EVENING UNTIL THURSDAY AFTERNOON... .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A LIGHT FREEZE WILL BE POSSIBLE ACROSS PARTS OF THE INTERIOR ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
The Eglin Afb radar (KEVX), 25 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
17 thunderstorm wind, 4 strong wind. Local standard time, as filed.
Trees were blown down across Walton county. Monetary damage was estimated.
A piece of metal roofing and/or awning was blown off a gas station near Bonifay. A picture was submitted via Twitter. Monetary damage was estimated.
Multiple trees and power lines were blown down near Wausau. Monetary damage was estimated.
Multiple trees and power lines were blown down near Chipley. Monetary damage was estimated.
Power lines were blown down in the vicinity of North Bonita and East 26th Street. Monetary damage was estimated.
The media reported a tree down on a house with structural damage near the intersection of Beach Dr and Fairy Ave in Panama City. Monetary damage was estimated.
Power lines were blown down in downtown Panama City. Monetary damage was estimated.
A large tree blew down across a road just north of Greenwood.
A large tree was blown down near Clarksville. A trained spotter measured a wind gust of 57 mph nearby.
Large limbs were down on power lines across the county causing power outages. Monetary damage was estimated.
A single tree was blown down on Rosemont Street with no other damage reported in the county.
The city of Tallahassee reported via Twitter that a tree blew down on a power line causing a power outage in the Mabry area. Nearby, a wind gust of 47 knots was measured at FSU. Monetary damage was estimated.
The Leon county 911 center reported a few power lines down around Tallahassee and some limbs on the lines. A wind gust of 47 knots was measured on the FSU campus. Monetary damage was estimated.
The media reported that the Tallahassee fire department was responding to a large tree down near Woodville.
A tree was blown down blocking the eastbound lanes of U.S. Highway 98 about 10 miles east of SR267. This was a Florida Highway Patrol report tweeted by broadcast media.
The public reported a tree down near I-10 mile marker 232. Power was out in this area east of Monticello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422413, 422414, 422415, 422416, 422238, 422239, 422241, 422242, 422245, 422247, 422251, 422252, 422253, 422255, 422260, 422257, 422270, 422271, 422275, 422277, 422278.